Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Cleveland, OH

August 21, 20174 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 21, 2017, 3:35 PM EDT for 4 counties in Ohio. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 3:35 PM EDT (19:35 UTC)
Expired
Aug 21, 2017, 4:30 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, OH, Huron County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:38 PM EDTHAIL 0.75Clyde, OH45 TO 50 MPH WIND GUST.
Aug 21, 3:39 PM EDTHAIL 1Green Springs, OH
Aug 21, 4:00 PM EDTTSTM WND GST 513 Ssw Sandusky, OH
Aug 21, 4:26 PM EDTHAIL 1Huron, OHHALF INCH TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS51 KCLE 211935
SVRCLE
OHC043-077-143-147-212030-
/O.NEW.KCLE.SV.W.0123.170821T1935Z-170821T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
335 PM EDT MON AUG 21 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Huron County in north central Ohio...
  Erie County in north central Ohio...
  Eastern Seneca County in northwestern Ohio...
  Southeastern Sandusky County in northwestern Ohio...

* Until 430 PM EDT

* At 335 PM EDT, a cluster of severe thunderstorms were located near 
  Green Springs, or 7 miles north of Tiffin, moving northeast at 30 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Sandusky, Tiffin, Norwalk, Bellevue, Clyde, Green Springs, Northern
  Milan, Milan, Bloomville, Castalia, Monroeville, Attica,
  Bettsville, Republic, Flat Rock, Bloomingville, Sandusky South and
  Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 8313 4123 8325 4146 8270 4140 8252
      4117 8249
TIME...MOT...LOC 1935Z 246DEG 25KT 4121 8313 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
3 follow-up statements
419 
WWUS51 KCLE 211955
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
355 PM EDT MON AUG 21 2017

OHC043-077-143-147-212030-
/O.CON.KCLE.SV.W.0123.000000T0000Z-170821T2030Z/
Huron OH-Erie OH-Seneca OH-Sandusky OH-
355 PM EDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN HURON...ERIE...EASTERN SENECA AND SOUTHEASTERN
SANDUSKY COUNTIES...

At 354 PM EDT, a severe thunderstorm was located near Clyde, or 9
miles southeast of Fremont, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Sandusky, Tiffin, Norwalk, Bellevue, Clyde, Green Springs, Northern
Milan, Milan, Bloomville, Castalia, Monroeville, Republic, Flat Rock,
Bloomingville, Sandusky South and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4125 8321 4146 8270 4140 8252 4123 8250
      4102 8306 4101 8310
TIME...MOT...LOC 1954Z 246DEG 25KT 4126 8298 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
699 
WWUS51 KCLE 212015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT MON AUG 21 2017

OHC043-077-143-147-212030-
/O.CON.KCLE.SV.W.0123.000000T0000Z-170821T2030Z/
Huron OH-Erie OH-Seneca OH-Sandusky OH-
415 PM EDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN HURON...ERIE...NORTHEASTERN SENECA AND SOUTHEASTERN
SANDUSKY COUNTIES...

At 414 PM EDT, a cluster of severe thunderstorms were located from 
near Sandusky to northeast Seneca County, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Sandusky, Norwalk, Bellevue, Clyde, Milan, Northern Milan, Castalia,
Monroeville, Flat Rock, Bloomingville, Sandusky South and Fairview
Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4146 8270 4140 8252 4123 8250 4105 8297
      4125 8304
TIME...MOT...LOC 2014Z 246DEG 25KT 4132 8281 

HAIL...1.00IN
WIND...60MPH
 
$$

Mottice
323 
WWUS51 KCLE 212028
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
428 PM EDT MON AUG 21 2017

OHC043-077-143-147-212037-
/O.EXP.KCLE.SV.W.0123.000000T0000Z-170821T2030Z/
Huron OH-Erie OH-Seneca OH-Sandusky OH-
428 PM EDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HURON...ERIE...
NORTHEASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES WILL EXPIRE AT
430 PM EDT...
        
The storms which prompted the warning have weakened below severe 
limits, and have exited the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 4146 8270 4140 8252 4123 8250 4105 8297
      4125 8304
TIME...MOT...LOC 2027Z 246DEG 25KT 4135 8272 

$$

Mottice

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:29 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 21, 3:29 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
329 PM EDT Mon Aug 21 2017

.SYNOPSIS...
High pressure over the region will continue to move east of the
area tonight. Low pressure will move northeast across the Great
Lakes Tuesday, forcing a cold front through the region by
Tuesday night. High pressure will build east across the region
Wednesday through the first half of the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Scattered convection has developed across western Ohio. Models
continue to indicate an eastward expansion of this activity through
the afternoon/early evening. SPC has maintained a marginal risk,
mainly for wind damage, and with up to 2000-3000 j/kg SBCAPE, 1000-
1200 j/kg DCAPE and ~30 kts of 0-6km bulk shear, agree that a few
more organized clusters of storms could produce damaging winds and
possibly hail. Expecting the bulk of this activity to wind down
around 01Z-04Z timeframe. Much of the overnight will remain dry for
the forecast area.

Most of the models are indicating some type of prefrontal
trough/scattered convection moving into the area late in the
overnight into tomorrow morning. This may hamper the severe risk
across the area a bit, depending on the amount of cloud cover and
ongoing convection. Main synoptic front will not push into the area
until late Tuesday afternoon through Tuesday evening. It is possible
that the prefrontal trough will become the dominant severe threat,
pushing the bulk of the activity southeast of the forecast area.
Additional redevelopment is possible along and just ahead of the
main synoptic front, but the severe threat would be considerably
diminished. Timed pops tomorrow to reflect this scenario, with the
highest pops east of the I-71 corridor during the afternoon.

No major changes to the temperatures through Tuesday, with a degree
or two drop for lows Tuesday night as cold front moves through the
area.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The short term begins Wednesday with models showing an upper
low over Ontario and cyclonic flow across the Great Lakes. A
short wave with some limited moisture will be dropping southeast
across the lakes and will move into the region during the
afternoon Wednesday. Looked at forecast sounding for KERI and is
shows low level lake cape and moisture below 700 mb in the
afternoon and evening. For this will have a band of chance pops
for showers from Wednesday afternoon through Wednesday night.
Thursday a rather sharp short wave rotates through the Great
Lakes so will continue chance pops most places. Thursday night
and Friday high pressure builds in so will keep forecast dry.
Temps below normal through the period.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
By Saturday large area of Canadian high pressure will extend
from james bay south across all of The Great Lakes. Models
continue to track the high slowly east across the Lakes. Expect
dry conditions with mostly sunny skies and mild temperatures
through the weekend. Models begin to diverge late in the period.
Models a little slower than ydy. ECMWF moves next system
through late Monday into Monday night while GFS continues strong
ridge over the Eastern Lakes. For now will continue with the
ECMWF solution and keep low chance pops going for next Monday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Scattered TSRA expected to move across the area this afternoon.
Went with a VCTS mention at most sites, with a TEMPO TSRA at
KFDY, KCAK, KCLE and KMFD. This activity should diminish shortly
after 00Z, with a period of dry weather and VFR conditions. Cold
front will approach the area from the west towards 12Z tomorrow,
with scattered TSRA possible through the day, impacting most of
the TAF sites. Only confident enough for VCTS mention at this
point with uncertainty in the exact timing and coverage. Low
level jet increases tonight ahead of the front, with a brief
period of LLWS possible, but only included mention at KFDY and
KTOL at this point.

OUTLOOK...Non-VFR likely in scattered showers and thunderstorms
Tuesday night across eastern sites, then mainly VFR conditions
after.

&&

.MARINE...
High pressure now off the east coast as low pressure develops from
Nebraska and Iowa to Wisconsin. This low will strengthen overnight
as it moves northeast across the central Great Lakes.  The low will
reach southeast Ontario by Tuesday morning.  A trailing cold front
will cross the lake Tuesday afternoon and evening.  Expecting
southwest winds to increase on Tuesday to 15 to 25 knots ahead of
the front with winds dropping to 15 to 20 knots tuesday night as
they turn northwest behind the front. Will issue a small craft
advisory  for Lake Erie starting at 10am Tuesday lasting through
10am Wednesday. Winds will remain northwest on Wednesday at 15 knots
or so so there is a chance the small craft advisory may need to be
extended east third.  Either way the lake should continue rough
through the day.  Wednesday and Wednesday night through Saturday
high pressure will build across the lakes from central Canada. North
winds Thursday should turn more northeast Friday and Saturday. Again
would expect choppy conditions but at 5 to 15 knots expect waves
will be well under advisory levels.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Tuesday morning through Tuesday
     evening for OHZ010>012-089.
PA...Beach Hazards Statement from Tuesday morning through Tuesday
     evening for PAZ001.
MARINE...Small Craft Advisory from 10 AM Tuesday to 10 AM EDT Wednesday
     for LEZ146>149.
     Small Craft Advisory from 10 AM Tuesday to 4 AM EDT Wednesday
     for LEZ142>145.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...TK
LONG TERM...DJB
AVIATION...Greenawalt
MARINE...TK
Hazardous weather outlook, Aug 21, 3:32 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
332 PM EDT Mon Aug 21 2017

LEZ142-143-162-163-OHZ003-006>008-017-221945-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood-
Ottawa-Sandusky-Hancock-
332 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for Lake Erie and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-144>149-164>169-OHZ009-013-014-018>023-027>033-036>038-047-
PAZ002-003-221945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Erie-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Southern Erie-
332 PM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk for severe thunderstorms Tuesday as a cold
front moves through the area. The main threat will be strong
damaging thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-089-PAZ001-221945-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
332 PM EDT Mon Aug 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a slight risk for severe thunderstorms Tuesday as a cold
front moves through the area. The main threat will be strong
damaging thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 3:03 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT MON AUG 21 2017

OHZ006-017-018-027-212000-
Seneca-Wyandot-Wood-Hancock-
303 PM EDT MON AUG 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SENECA...NORTHERN
WYANDOT...SOUTHERN WOOD AND HANCOCK COUNTIES...

At 303 PM EDT, strong thunderstorms were clustered over Findlay,
moving east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bluffton, North Baltimore, McComb, Forest,
Arlington, Green Springs, Bloomville, Sycamore, Arcadia, Rawson,
Vanlue, Van Buren, New Riegel, Carey, Attica, Bloomdale and
Bettsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4117 8388 4126 8342 4125 8284 4100 8283
      4099 8311 4092 8311 4081 8348 4082 8351
      4082 8388
TIME...MOT...LOC 1903Z 259DEG 29KT 4104 8363

Mottice

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:03 PM EDTSpecial Weather StatementCLEHancock, Seneca57 min
Aug 21, 3:24 PM EDTSpecial Marine WarningCLE96 min
Aug 21, 3:26 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake, Lorain54 hr
Aug 21, 3:32 PM EDTSmall Craft AdvisoryCLE54 hr
Aug 21, 4:54 PM EDTSpecial Marine WarningCLE66 min
Aug 21, 4:57 PM EDTSpecial Weather StatementCLELorain48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.